Each week we will aim to bring out a concise email that provides 4-5 key pieces of information addressing a specific issue in clinical therapeutics.
This week: Unintentional Weight Loss in the Elderly (Part 1)
Michael Morcos, Clinical Pharmacist, Ward MM
Whereas excess body weight is identified as a considerable health problem in the general population, loss of body mass is often a problem for the older people. Ageing is associated with almost inevitable changes in body weight, appetite and food intake, ranging from small changes in appetite, energy intake, choice of foods, pattern of eating and sensory acuity, through to profound anorexia and weight loss.
- In general, there is a decline in body fat and lean mass with a resultant decrease in body weight from about age 50 years, with an estimated loss of 3 kg lean body mass per decade. A body mass index (BMI) range of 22-27 kg/m2 can be used as a guide to a healthy weight range in older people. A value below 20 kg/m2 is a reasonable threshold to define a high risk of malnutrition and 4 % body weight loss over one year should trigger a search for causes.
- Malnutrition and unintentional weight loss are consistently associated with increased mortality and functional decline. They also influence morbidity, length of stay and readmission to hospital. It is estimated that malnutrition rates in aged care facilities range from 30 to over 50%.
- Factors associated with a decline in food intake in older individuals may be categorised as:
- Socioeconomic (e.g. income, cooking facilities, education)
- Psychological (e.g. depression, bereavement, self-esteem, mental awareness),
- Physiological (e.g. appetite, taste and olfactory acuity, poor oral health, ill-fitting dentures) and/or
- Pathological (e.g. acute/chronic disease and use of drugs).
- Many medications have been associated with unintentional weight loss in the elderly via numerous possible mechanisms:
- Anorectic effects (e.g. selective serotonin re-uptake inhibitors, amiodarone, spironolactone)
- Interference with cognition and the ability of eat (e.g. sedatives, opioids)
- Causing malabsorption (e.g. laxatives, antibiotics)
- Causing nausea or vomiting (e.g. antibiotics, opioids, digoxin, NSAIDs)
- Causing dry mouth (e.g. diuretics, anticholinergics – oxybutynin, tricyclic antidepressants, sedating antihistamines)
- Causing dysphagia (e.g. potassium supplements, NSAIDs, bisphosphonates)
- Slowing gastric emptying or causing constipation (e.g. anticholinergics, opioids) or
- Altering taste (e.g. metronidazole, cisplatin, ACE inhibitors)
Please consider these issues when preparing or interpreting RMMR reports or education sessions. Contributions of content or suggested topics are welcome and should be sent directly to firstname.lastname@example.org.